MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number UNKNOWN
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Clinical Endoleak (4843)
Date of Event 06/27/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.(b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Cook was notified of a type 3a endoleak on a zenith flex with spiral-z technology aaa endovascular graft iliac leg.The 78-year-old male underwent endovascular aortic repair (evar) on (b)(6) 2013 where the following cook grafts were placed: zenith low profile aaa endovascular graft main body (rpn: zalb-30-84); zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-16-39-zt); zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-20-90-zt); zenith branch endovascular graft iliac bifurcation (rpn: zbis-12-45-41).Upon review of the computed tomography (ct) it was determined that there was a type 3a endoleak on the patient's right side between the zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-16-39-zt) and the zenith branch endovascular graft iliac bifurcation (rpn: zbis-12-45-41).It was reported that the zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-16-39-zt) may require relining.Additional information regarding the event and patient outcome has been requested but is currently unavailable.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Correction: d1, d4 (model, lot, rpn).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
An imaging review was completed for the event and identified a possible type 3b endoleak, not a type 3a endoleak.Additionally, the image reviewer indicated the device with the type 3b endoleak measured to be a zsle-16-74-zt.However, the planning and sizing form provided for the investigation indicated the device was a zsle-16-39-zt.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction: b3, d10 investigation ¿ evaluation cook was informed of an event involving a 78-year-old male patient with a type 3b endoleak.The complaint device was zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn/lot unknown).The following cook grafts were placed during an endovascular aortic repair (evar) on (b)(6) 2013: zenith low profile aaa endovascular graft main body (rpn: zalb-30-84).Zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn unknown).Zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-20-90-zt).Zenith branch endovascular graft iliac bifurcation (rpn: zbis-12-45-41).The vascular team suspected a type 3a endoleak between the bridging stent and the proximal iliac branch device (ibd) on the right.Upon reviewing the computed tomography angiography (cta), it looks like there is a possibility of a type 1b from the distal ibd.The patient's history is significant for a retroperitoneal bleed, heart failure, and a deep vein thrombosis (dvt), in addition to the abdominal aortic aneurysm (aaa).It is unknown if there were any changes in size and/or shape of the aneurysm over the time of implant.It is possible that the physician will reline the bridging limb or extend the right distal ibd.Subject of this report - patient identifier: (b)(6): the type 3b endoleak on the zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn/lot unknown) that occurred between the unknown zsle on the right and the proximal portion of the iliac branch device (zbis-12-45-41).Reviews of documentation including the complaint history, drawing, instructions for use (ifu), manufacturing instructions, quality control procedures, and specifications were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, medical imaging was provided and reviewed by an expert image reviewer.The image reviewer stated, ¿an aorto-iliac aneurysm was previously repaired using a zalb-30-84 main body graft, a zbis-12-45-41 iliac branch graft on the right with a bridging zsle leg, and an ipsilateral zsle leg on the left.The report and documents provided list these as a right zsle-16-39 leg and a left zsle-20-90 leg.Based on measurements from the study provided, however, these appear to be a right zsle-16-74 and a left zsle-20-74.At >10 years postop, there is an endoleak in the distal aaa sac and right cia aneurysm sac.There is little to no seal length of the distal zbis graft in the right eia.Contrast in the right cia sac is likely a type 1b endoleak.Prior imaging is not provided to confirm adequate distal coverage at the time of repair, but this is likely due to disease progression with continued aneurysmal dilation of the right iliac bifurcation.There is also contrast adjacent to the bridging right zsle leg in the distal aaa sac at the overlap junction with the zbis graft.A type 3a endoleak is unlikely given the adequate overlap length between the 2 grafts.There is significant tortuosity of the zsle bridging leg, which could be due to disease progression and re-modeling of the aaa sac.With increased tortuosity there can be retraction of overlap zones between components, but again, the overlap on the current study appears adequate.A type 3b defect cannot be ruled out for the zsle bridging leg.There is no significant calcification in the area, however, that might cause a graft tear.The endoleak seen in the distal aaa sac may simply be extension of the type 1b endoleak seen in the right cia aneurysm sac.Of note, the proximal zalb graft has little to no circumferential graft wall apposition.Again, this may be due to disease progression with dilation of the proximal neck.There is a small, limited type 1a endoleak around the proximal graft edge, but this does not extend into the aaa sac.¿ a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Cook could not complete a review of the device history record (dhr) due to lack of lot information provided.Cook also reviewed product labeling.The device packaging ifu t_zaaasz_rev4 was reviewed for this investigation.The ifu includes the following, warnings, precautions, and instructions for proper placement of the device.4 warnings and precautions 4.1 general patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilatation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask and limb kinking or narrowing that might occur when the wire guide is removed.Follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event.The zenith spiral-z aaa iliac leg with the z-trak introduction system is not recommended in patients who cannot tolerate contrast agents necessary for intraoperative and postoperative follow-up imaging.All patients should be monitored closely and checked periodically for a change for a change in the condition of their disease and the integrity of the endoprosthesis.Successful patient selection requires specific and accurate measurements; please see section 4.3, pre-procedure measurement techniques, and imaging.4.3 pre-procedure measurement techniques and imaging.Clinical experience indicates that contrast-enhanced spiral computed tomographic angiography (cta) with 3-d reconstruction is the strongly recommended imaging modality to accurately assess patient anatomy prior to treatment with the zenith spiral-z aaa iliac leg.If contrast-enhanced spiral cta with 3-d reconstruction is not available, the patient should be referred to a facility with these capabilities.Lengths all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.After endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth or changes in the structure or position of the endovascular graft.At a minimum, annual imaging is required, including: 1) abdominal radiographs to examine device integrity (separation between components or stent fractures) and 2) contrast and non-contrast ct to examine aneurysm changes, perigraft flow, patency, tortuosity, and progressive disease.If renal complications or other factors preclude the use of image contrast media, abdominal radiographs and duplex ultrasound may provide similar information.4.5 implant procedure do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis, or in calcified or tortuous vessels.Fluoroscopy should be used during introduction and deployment to confirm proper operation of the delivery system components, proper placement of the graft, and desired procedural outcome.5.2 potential adverse events claudication (e.G., buttock, lower limb) endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; and corrosion graft or native vessel occlusion, surgical conversion to open repair.7.1 individualization of treatment additional considerations for patient selection include, but are not limited to: patient¿s age and life expectancy co-morbidities (e.G., cardiac, pulmonary, or renal insufficiency prior to surgery, morbid obesity).Patient¿s anatomical suitability for endovascular repair, patient¿s ability to tolerate general, regional or local anesthesia.Iliofemoral access vessel size and morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer sheath freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft.8 patient counseling information all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.Patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.At a minimum, annual imaging and adherence to routine postoperative follow-up requirements is required and should be considered a life-long commitment to the patient¿s health and well-being.Physicians must advise all patients that it is important to seek prompt medical attention if they experience signs of limb occlusion, aneurysm enlargement or rupture.Signs of graft limb occlusion include pain in the hip(s) or leg(s) during walking or at rest or discoloration or coolness of the leg.Aneurysm rupture may be asymptomatic, but usually presents as: pain; numbness; weakness in the legs; any back, chest, abdominal or groin pain; dizziness; fainting; rapid heartbeat or sudden weakness.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture, and death (see section 5.1, observed adverse events and section 5.2, potential adverse events).The physician should complete the patient i.D.Card and give it to the patient so that he/she can carry it with him/her at all times.The patient should refer to the card anytime he/she visits additional health practitioners, particularly for any additional diagnostic procedures (e.G., mri).11 directions for use anatomical requirements iliofemoral access vessel size and morphology (minimal thrombus, calcium and/or tortuosity) should be compatible with vascular access techniques and accessories.Arterial conduit techniques may be required.12 imaging guidelines and postoperative follow-up 12.1 general the long-term performance of endovascular grafts with secondary endovascular intervention using additional components has not yet been established.All patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.Patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.Physicians should evaluate patients on an individual basis and prescribe follow-up relative to the needs and circumstances of each individual patient.The minimum requirement for patient follow-up (described in the instructions for use for the zenith aaa device that was used) should be maintained even in the absence of clinical symptoms (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals.The combination of contrast and non-contrast ct imaging provides information on aneurysm diameter change, endoleak, patency, tortuosity, progressive disease, fixation length and other morphological changes.Duplex ultrasound imaging may provide information on aneurysm diameter change, endoleak, patency, tortuosity, and progressive disease.In this circumstance, a non-contrast ct should be performed to use in conjunction with the ultrasound.Ultrasound may be a less reliable and sensitive diagnostic method compared to ct.Evidence provided by the customer, complaint history, and manufacturing documents suggests that the device was manufactured to specification.There is no evidence of nonconforming devices in house or in the field.Based on the information provided, review of imaging, and the results of the investigation, cook could not establish a definitive cause for the reported failure.And while the cause in this case is not known, it is likely that disease progression contributed to this incident the appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key19732059
Report Number1820334-2024-00944
Device Sequence Number8130844
Product Code MIH
UDI-Device Identifier10827002552361
UDI-Public(01)10827002552361(17)161001(10)4537214
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/01/2016
Device Model NumberUNKNOWN
Device Catalogue NumberUNKNOWN
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/02/2024
Supplement Date Received by Manufacturer07/10/2024
09/18/2024
10/15/2024
Initial Report FDA Received Date07/12/2024
Supplement Report FDA Received Date08/05/2024
10/10/2024
10/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/01/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK RPN: ZALB-30-84; COOK RPN: ZBIS-12-45-41; COOK RPN: ZBIS-12-45-41, LOT: A927969; COOK RPN: ZSLE-20-90-ZT; COOK RPN:ZALB-30-84, LOT 4113779; COOK ZSLE-20-74-ZT, LOT UNKNOWN; RPN: ZALB-30-84, LOT: 4113779; RPN: ZBIS-12-45-41, LOT: A927969; RPN: ZSLE-20-90-ZT, LOT: 4429732; UNKNOWN STENT ON RIGHT HYPOGASTRIC
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR
Patient SexMale